Alert archive / South Dakota / Blizzard Watches in 2010

Blizzard Watch 1, NWS Sioux Falls, SD

January 5, 201024 counties in South Dakota; 11 counties in Iowa; 8 counties in Minnesota

NWS Sioux Falls, SD issued this blizzard watch at Jan 5, 2010, 2:53 PM CST for 24 counties in South Dakota; 11 counties in Iowa; 8 counties in Minnesota. It took effect at Jan 6, 2010, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 5, 2010, 2:53 PM CST (20:53 UTC)
In effect from
Jan 6, 2010, 3:00 PM CST
Expired
Jan 6, 2010, 9:59 AM CST
In force
Issued by
NWS Sioux Falls, SD
All 43 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 12 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this blizzard watch went out at Jan 5, 10:15 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Jan 5, 10:15 AM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CST TUE JAN 5 2010

.DISCUSSION...

AREAS OF FOG WHICH DEVELOPED OVER THE JAMES AND LOWER MISSOURI RIVER
VALLEY AND NORTHWESTERN IOWA THIS MORNING HAS BEGUN TO BURN
OFF...AND OTHER THAN A PATCH OF MID LEVEL CLOUDS IN OUR NORTHEAST
THE REMAINDER OF THE CWA IS CLEAR AT THIS TIME. DO HAVE CLOUDS
POISED JUST TO THE WEST OF OUR CWA...THROUGH WESTERN SOUTH
DAKOTA...AND EXPECT THESE TO CONTINUE TO PUSH EASTWARD THROUGH THE
DAY WITH THE APPROACH OF THE NEXT SYSTEM. LATEST MODEL RUNS PRETTY
SIMILAR FOR TONIGHT...WITH SNOW DEVELOPING IN OUR WEST BY LATE
AFTERNOON OR EVENING IN RESPONSE TO ISENTROPIC LIFT SPREADING INTO
THE AREA AHEAD OF THE STRONG WAVE BEGINNING TO DROP OUT
MONTANA/WESTERN NORTH DAKOTA.

KEPT HEADLINES AS IS FOR NOW...THOUGH AFTER FURTHER ANALYSIS MAY BE
A FEW TWEAKS TO WEDNESDAYS HEADLINES WITH AFTERNOON PACKAGE.
FORECAST FOR TODAY IS ON TRACK WITH ONLY MINOR EDITS MADE. UPDATES
OUT.  /JM

&&

.AVIATION...

MVFR CIGS AND VISBYS THIS MORNING WILL GIVE WAY TO GNRL VFR BY
AFTERNOON WILL CONT THRU 06/00Z. 06/00Z-06Z PD WILL SEE MVFR CIGS
SPREAD EWD TO JAMES RVR WHILE INCRG CIGS AOB 1K FT AND VSBYS BLO 3SM
IN SNOW SPREAD EWD ALSO. THESE LWR CONDS SHUD SPREAD EWD TO ALL XCP
EXTRM ERN EDGE OF FCST AREA BY 06/12Z. SNOW MAY DCRS W AFT 06/06Z
BUT MVFR TO IFR CIGS AND VSBYS IN LGT FOG SHUD CONT.

&&

.PREV DISCUSSION...

FOCUS FOR THIS FORECAST REMAINS ON CLIPPER AND ASSOCIATED ARCTIC
SURGE PUSHING THROUGH THE REGION TUESDAY NIGHT THROUGH THURSDAY.
RELATIVELY QUIET DAY TO GET THROUGH TODAY FIRST...WITH SOME LOCALLY
DENSE VALLEY FOG THROUGH THE JAMES AND LOWER MISSOURI RIVER VALLEYS.
DOES NOT APPEAR WIDESPREAD ENOUGH AT THIS TIME TO WARRANT ADVISORY
BUT WILL MENTION AREAS OF DENSE FOG IN THE ZFP. WITH SURFACE RIDGE
AXIS OVER EASTERN CWA...THIS AREA WILL AGAIN HAVE TOUGH TIME WARMING
TO GUIDANCE VALUES AND HAVE LOWERED HIGHS NEAR/EAST OF I-29 A FEW
DEGREES FROM PREVIOUS FORECAST...THOUGH SHOULD BE SLIGHTLY WARMER
THAN YESTERDAY AS WE ARE STARTING UP A BIT WARMER THANKS TO A PATCH
OF MID LEVEL CLOUDS WHICH HAS BEEN SLIDING ACROSS THE AREA EARLY
THIS MORNING.

LITTLE CHANGE TO SNOWFALL FORECAST FROM PREVIOUS SHIFT...WITH STRONG
ISENTROPIC UPGLIDE LEADING TO SNOW DEVELOPING ALONG AND WEST OF THE
JAMES VALLEY THIS EVENING...THEN SPREADING EAST INTO I-29 CORRIDOR
BY LATE TONIGHT AND INTO SOUTHWEST MINNESOTA/NORTHWEST IOWA EARLY
WEDNESDAY MORNING. MOST WIDESPREAD LIGHT TO MODERATE SNOW EXPECTED
DURING THE DAY WEDNESDAY AS UPPER WAVE NOW OVER CENTRAL CANADIAN
ROCKIES /NORTHERN PORTIONS OF BRITISH COLUMBIA AND ALBERTA/ PUSHES
INTO THE NORTHERN PLAINS AND INTENSIFIES. MODELS PRETTY SIMILAR IN
TIMING/TRACK OF THE UPPER WAVE...AND EXPECT THAT SNOW WILL BEGIN TO
DIMINISH IN THE SOUTHWEST CWA LATE IN THE DAY AS DRIER MID LEVEL AND
GENERAL DOWNGLIDE WORKS INTO THE REGION BEHIND THE UPPER WAVE/ARCTIC
PUSH.

MAIN QUESTION FOR THIS FORECAST IS HOW TO HANDLE WINTER WEATHER
HIGHLIGHTS FOR A SYSTEM THAT REALLY HAS THREE DISTINCT PHASES.
FAIRLY CONFIDENT THAT MUCH OF THE AREA WILL SEE ADVISORY LEVEL
SNOWFALL OF 3 TO 5 INCHES TONIGHT THROUGH EARLY WEDNESDAY EVENING...
WITH HIGHEST AMOUNTS BETWEEN THE JAMES RIVER AND THE BUFFALO RIDGE
IN SOUTHWEST MINNESOTA. HAVE ISSUED A WINTER WEATHER ADVISORY FOR
THE ENTIRE AREA TO ACCOUNT FOR THIS...ALONG WITH INCREASE IN WINDS
AND BLOWING SNOW THREAT WEDNESDAY AFTERNOON/NIGHT.

STRENGTH AND LOCATION OF STRONGEST WINDS IS BIGGEST UNCERTAINTY
AT THIS TIME...AND THUS OPTED TO STICK WITH ADVISORY AND FORGO
BLIZZARD WATCH MENTIONED BY EARLIER SHIFT FOR NOW. ECMWF BY FAR THE
STRONGEST WITH LOW LEVEL WINDS...SHOWING AVERAGE OF 40-45 KTS IN THE
925-850MB LAYER ACROSS SOUTHWEST 1/4 OF THE CWA BY 00Z THURSDAY...
AND MAINTAINING MOST WIDESPREAD COVERAGE OF 40 KTS IN THIS LAYER
THROUGH 12Z THURSDAY. GFS/NAM LESS AGGRESSIVE WITH THE WINDS IN THIS
LAYER...THOUGH STILL SHOWING 30-35 KTS WITH SPEEDS APPROACHING 40
KTS NEAR MISSOURI RIVER. WITH WEAK COLD ADVECTION ALLOWING MIXED
LAYER TO TAP INTO 850-900MB LAYER WEDNESDAY NIGHT PER FORECAST
SOUNDINGS...POTENTIAL IS THERE TO GET SOME OF THE 35-40KT GUSTS TO
THE SURFACE. ALSO...FLUFFY SNOW WILL HAVE JUST ENDED AS WINDS BEGIN
TO RAMP UP...SO WILL BE RIPE FOR LOFTING THE SNOW INTO DEEP MIXED
LAYER. THIS IS PERIOD OF GREATEST CONCERN FOR BLIZZARD POTENTIAL...
ESPECIALLY THROUGH MISSOURI VALLEY AREA WHICH IS CLOSER TO CORE OF
STRONGEST WINDS PUSHING INTO EASTERN NEBRASKA. NEUTRAL TO WEAK WARM
ADVECTION SEEN IN 850-925MB LAYER ON ALL MODELS BY 18Z THURSDAY.
THIS RESULTS IN LOWERING TOP OF MIXED LAYER CLOSER TO 925MB...AND
LIMITS WIND GUST POTENTIAL AS THE DAY PROGRESSES. WHILE AREAS OF
BLOWING SNOW WILL REMAIN POSSIBLE ON THURSDAY...THINK EVEN SLIGHT
DECREASE IN WIND SPEEDS...ESPECIALLY GUST POTENTIAL...AND SHALLOWER
MIXED LAYER WILL LIMIT POTENTIAL FOR SNOW TO BE LOFTED TOO FAR ABOVE
THE SURFACE AS WOULD BE NEEDED FOR TRUE GROUND BLIZZARD.

THIRD PHASE OF THE SYSTEM IS CORE OF ARCTIC SURGE...AND RESULTANT
WINDS CHILLS APPROACHING 40 BELOW ZERO BY LATE THURSDAY AFTERNOON
AND ESPECIALLY THURSDAY NIGHT...EVEN AS WINDS BEGIN TO REALLY TAIL
OFF WITH APPROACH OF ARCTIC HIGH FROM THE NORTHWEST. THIS PERIOD
MOST LIKELY TO SEE WINTER WEATHER ELEMENTS REACH WARNING LEVEL ON A
WIDESPREAD SCALE...BUT ALSO LIKELY TO BE ONLY REMAINING ELEMENT OF
GRAVE CONCERN BY THURSDAY NIGHT. THUS...DUE TO COMPLICATED TRANSTION
OF PHASES FROM FALLING SNOW TO BLOWING SNOW TO WIND CHILL BETWEEN
NOW AND THEN...WILL HOLD OFF ON ANY WIND CHILL WATCH OR WARNING
HEADLINES FOR NOW.         /JH

&&

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...WINTER WEATHER ADVISORY FROM 3 AM WEDNESDAY TO 6 AM CST
     THURSDAY FOR IAZ001-012-020-031.

     WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY TO NOON CST
     THURSDAY FOR IAZ002-003-013-014-021-022-032.

MN...WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY TO NOON CST
     THURSDAY FOR MNZ071-072-080-081-089-090-097-098.

NE...WINTER WEATHER ADVISORY FROM 3 AM WEDNESDAY TO 6 AM CST
     THURSDAY FOR NEZ013-014.

SD...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
     THURSDAY FOR SDZ038-050-052-053-057>060-063>065-068.

     WINTER WEATHER ADVISORY FROM 3 AM WEDNESDAY TO 6 AM CST
     THURSDAY FOR SDZ039-040-054>056-061-062-066-067-069>071.

&&

 JH/WILLIAMS
Hazardous weather outlook, Jan 5, 5:37 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 AM CST TUE JAN 05 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
537 AM CST TUE JAN 05 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL DEVELOP WEST OF THE JAMES RIVER IN THE LATE AFTERNOON
AND EVENING...THEN SPREAD EAST INTO THE INTERSTATE 29 CORRIDOR BY
LATE TONIGHT. LIGHT SNOW ACCUMULATIONS ARE LIKELY IN THESE AREAS
BY DAYBREAK WEDNESDAY...RANGING FROM AN INCH OR LESS ALONG
INTERSTATE 29...TO AROUND 2 INCHES WEST OF A LINE FROM HURON TO
LAKE ANDES SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE ACROSS THE AREA ON WEDNESDAY...GRADUALLY
ENDING FROM WEST TO EAST WEDNESDAY NIGHT AND THURSDAY. TOTAL SNOW
ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED. AS THE SNOW BEGINS
TO TAPER OFF...INCREASING NORTHWEST WINDS WILL EXPAND ACROSS THE
AREA. WIND SPEEDS OF 20 TO 35 MPH WILL BE COMMON...WITH GUSTS TO
40 MPH POSSIBLE WEDNESDAY NIGHT AND EARLY THURSDAY...ESPECIALLY
NEAR THE MISSOURI RIVER VALLEY AND AROUND THE BUFFALO RIDGE IN
SOUTHWEST MINNESOTA. THE STRONG WINDS WILL CREATE WIDESPREAD
BLOWING SNOW  WEDNESDAY NIGHT...FREQUENTLY REDUCING VISIBILITY
TO LESS THAN A MILE. AREAS OF BLOWING AND DRIFTING SNOW WILL
CONTINUE INTO THURSDAY...THOUGH WIND SPEEDS WILL GRADUALLY
DECREASE THROUGH THE DAY. A STRONG PUSH OF ARCTIC AIR WILL
ACCOMPANY THE STRONG WINDS... RESULTING IN DANGEROUS WIND CHILL
READINGS OF 25 BELOW TO 40 BELOW ZERO WEDNESDAY NIGHT AND
THURSDAY.

NORTHWEST WINDS WILL DECREASE SIGNIFICANTLY THURSDAY NIGHT AND
FRIDAY. HOWEVER...WITH BITTERLY COLD TEMPERATURES SETTLING OVER
THE REGION...EVEN LIGHT WINDS WILL PRODUCE DANGEROUS WIND CHILL
READINGS OF 30 BELOW TO 40 BELOW ZERO THROUGH FRIDAY MORNING.
WIND CHILL VALUES SHOULD EASE FRIDAY AFTERNOON...THOUGH READINGS
OF 20 BELOW TO 30 BELOW WILL REMAIN LIKELY THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:52 AM CSTWinter Weather AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more35 hr
Jan 5, 2:53 PM CSTWinter Storm WarningFSDBrookings, Kingsbury, Lake, Lincoln, McCook, Miner and 4 more54 hr

Nearby

Blizzard Watches in South Dakota, 2010Blizzard Watches in Iowa, 2010Blizzard Watches in Minnesota, 2010Every blizzard watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.